Alert archive / South Dakota / Tornado Warnings in 2003

Tornado Warning 16, NWS Rapid City, SD

July 3, 2003Bennett County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 3, 2003, 7:38 PM MDT for Bennett County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2003, 7:38 PM MDT (01:38 UTC)
Expired
Jul 3, 2003, 8:45 PM MDT
In force
67 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Bennett County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 5:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2699 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 3, 2:40 PM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 3, 2:40 PM MDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT THU JUL 3 2003

WEAK SFC FLOW AND LEFTOVER OUTFLOW BOUNDARIES CROSSING THE CWA THIS
AFTERNOON MAKING IT DIFFICULT TO DETERMINE EXACT PLACEMENT OF THE
BOUNDARIES. WINDS ARE GENERALLY SOUTHERLY TO THE NORTH OF THE BLACK
HILLS...EAST TO THE SOUTH OF I-90 AND NORTHEAST OVER NORTHEASTERN
WYOMING. TEMPERATURES ARE GENERALLY IN THE UPPER 80S TO LOWER 90S
ACROSS WRN SD WITH DEWPOINTS IN THE LOWER 60S. SO FAR...CONVECTION
THAT HAS INITIATED OVER THE BLACK HILLS HAS ENTRAINED DRY AIR AND
ENDED SOON AFTER INITIATION. EXPECT TO SEE COVERAGE CONTINUE TO
INCREASE THIS EVENING.

MOST UNSTABLE AIR CURRENTLY LOCATED FROM WRN SD INTO SW ND WITH
CAPES OF 1000-2000 J/KG WITH CAP EXPECTED TO WEAKEN WITH CONTINUED
HEATING. STORMS ARE EXPECTED TO CONTINUE TO FORM OVER THE BLACK
HILLS THEN MOVE EAST INTO A MORE FAVORABLE ENVIRONMENT TONIGHT WITH
LL JET INCREASING ACROSS SC AND SE SD. LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE.

MEANWHILE...COLD FRONT OVER ERN MT WILL BE THE FOCUS FOR ANOTHER
AREA OF THUNDERSTORMS TONIGHT WITH STRONG FRONTOGENESIS PROVIDING
THE FORCING. EXPECT TO SEE STORMS TO THE NORTH CLIP OUR NW SD ZONES
TONIGHT.

INDEPENDENCE DAY CONTINUES TO LOOK DRY AS SFC BOUNDARY MOVES SOUTH
OF THE CWA INTO NEB. FRONT MAY HANG CLOSE ENOUGH FOR AN ISOLATED
STORM TO TRACK INTO SOUTH CENTRAL SD LATER IN THE DAY...BUT WILL
LEAVE MENTION OUT FOR NOW. TEMPS SHOULD BE A BIT COOLER TOMORROW
WITH HIGHS MAINLY IN THE 80S.

THE WEEKEND STILL LOOKS A BIT UNSETTLED AT TIMES...BUT CERTAINLY NOT
A WASHOUT. A COLD FRONT IS PROGGED TO MOVE THRU ON SUN...BRINGING A
CHANCE OF THUNDERSTORMS...FOLLOWED BY SLIGHTLY COOLER TEMPS AND
MAINLY DRY WX FOR EARLY NEXT WEEK.

.UNR...NONE.

GR
Hazardous weather outlook, Jul 3, 7:04 AM MDT, 12 hours 34 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
704 AM MDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS
GREATER THAN 60 MPH.

A WEAK COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS WESTERN SOUTH
DAKOTA TODAY AND TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR
THUNDERSTORMS TODAY FROM NORTHWEST THROUGH SOUTH CENTRAL SOUTH
DAKOTA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ACROSS SOUTH
CENTRAL SOUTH DAKOTA...THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS
AFTERNOON AS THE FRONT APPROACHES...RESULTING IN A SLIGHT RISK FOR
SEVERE WEATHER IF STORMS DEVELOP...MAINLY EAST OF A LINE FROM
PHILIP TO MARTIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA ON SATURDAY AND SUNDAY. AT THIS TIME...THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 3, 6:34 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT THU JUL 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    5 NE MARTIN               SD   .75 INCH HAIL
07/03/03   BENNETT                        REPORTED BY PUBLIC.

0620 PM    DUPREE                    SD   1.25 INCH HAIL
07/03/03   ZIEBACH                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0625 PM    2 N SCENIC                SD   1.25 INCH HAIL
07/03/03   PENNINGTON                     REPORTED BY PUBLIC.
Local storm report, Jul 3, 7:28 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT THU JUL 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    10 S INTERIOR             SD   .75 INCH HAIL
07/03/03   JACKSON                        REPORTED BY PUBLIC.

0705 PM    4 S INTERIOR              SD   1 INCH HAIL
07/03/03   JACKSON                        EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          PUBLIC.

0710 PM    5 S INTERIOR              SD   2.5 INCH HAIL
07/03/03   JACKSON                        REPORTED BY PUBLIC.

0710 PM    INTERIOR                  SD   1 INCH HAIL
07/03/03   JACKSON                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:04 PM MDTSevere Thunderstorm WarningUNRBennett56 min
Jul 3, 6:09 PM MDTSevere Thunderstorm WarningUNRZiebach36 min
Jul 3, 6:17 PM MDTSevere Thunderstorm WarningUNRPennington43 min
Jul 3, 6:33 PM MDTSevere Thunderstorm WarningUNRJackson57 min
Jul 3, 7:19 PM MDTSevere Thunderstorm WarningUNRJackson56 min
Jul 3, 7:23 PM MDTSevere Thunderstorm WarningUNRBennett67 min
Jul 3, 8:43 PM MDTTornado WarningUNRTodd32 min
Jul 3, 9:38 PM MDTSevere Thunderstorm WarningUNRJackson67 min
Jul 3, 11:15 PM MDTSevere Thunderstorm WarningUNRHarding45 min
Jul 3, 11:19 PM MDTSevere Thunderstorm WarningUNRZiebach56 min
Jul 3, 11:41 PM MDTSevere Thunderstorm WarningUNRPerkins64 min
Jul 3, 11:46 PM MDTSevere Thunderstorm WarningUNRMeade59 min
Jul 4, 12:07 AM MDTSevere Thunderstorm WarningUNRHaakon68 min
Jul 4, 12:40 AM MDTSevere Thunderstorm WarningUNRMeade65 min
Jul 4, 12:42 AM MDTSevere Thunderstorm WarningUNRZiebach63 min
Jul 4, 1:45 PM MDTSevere Thunderstorm WarningUNRMeade30 min
Jul 4, 2:12 PM MDTSevere Thunderstorm WarningUNRLawrence48 min
Jul 4, 3:01 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade44 min
Jul 4, 3:33 PM MDTSevere Thunderstorm WarningUNRPennington42 min
Jul 4, 3:42 PM MDTSevere Thunderstorm WarningUNRMeade48 min
Jul 4, 3:56 PM MDTSevere Thunderstorm WarningUNRCuster49 min
Jul 4, 4:17 PM MDTSevere Thunderstorm WarningUNRPennington43 min
Jul 4, 4:40 PM MDTSevere Thunderstorm WarningUNRJackson65 min
Jul 4, 5:13 PM MDTSevere Thunderstorm WarningUNRBennett62 min
Jul 4, 5:40 PM MDTSevere Thunderstorm WarningUNRMellette, Todd65 min
Jul 4, 1:51 PM MDTSevere Thunderstorm WarningUNRCrook24 min

Nearby

Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.